Failed after 3 days!

Oh dear, feel a failure. Reducing to 25 mg from 30 mg was just too much. By yesterday afternoon the pain and stiffness in my shoulders was awful - I could barely get my arm behind me to put on my jacket. I managed to get an appointment to see my doctor on Thursday, so hopefully he can give me a lower dose tablet so that I can decrease more slowly. I do agree with people hear that we feel under presssure to reduce our steroid intake quickly, but also fear the flares are a greater worry as we have to go up again to get control of things again. What would you good people think was a reasonable drop down from 30 mg? I value your advice immensely.

18 Replies

oldestnewest
  • Oh dear, it sounds as though it was either too large a reduction for your body to cope with in one go (a 2.5mg reduction to 27.5 may have been more successful), or perhaps you needed a week or so longer at the starting dose. Or perhaps you have been overdoing things rather than following the recommendation to especially take things easy around the time of any reduction. If it is simply plain old steroid withdrawal pain, a few people find that taking paracetamol over the first couple of days following a reduction can help. If you are normally able to take paracetamol, perhaps that might be worth trying for the next couple of days until you can get a supply of lower dose pills.

  • I am actually taking 6 Co-Codamol tablets a day as well as the preds so don't really want to increase those again, I had got them down from 8 a day, which made me very constipated. I am taking the red coated preds so can't cut them in half as suggested by Dorsetlady. I take the Co-codamol for arthritis in my knees and was managing very well on 4 a day until Pmr reared it's ugly head! Thank you all for your replies, nice to know I'm not alone!

  • Gosh, how do you manage to take that many co-codamol a day! No wonder you feel constipated. I was taking 1 three times a day for my arthritic knee, and that was bad enough. Also felt like a zombie! About 2 months ago I thought I try and come off them altogether, so GP gave me a cortisone injection in knee. I still use a gel on my knee (not NSAID) and it seems under reasonable control. If I know I'm going to put extra strain on it, I'll take a couple of paracetamol. I expect I'll end up on co-codamol again sometime in the future, but limited, hopefully. With the amount of Pred you're on, you should be able to decrease your co-codamol intake. Hope things soon improve for you.

    With all due respect, your GP may not like steroids, but he's not the one in pain!

  • My doctor seems to think they are ok! I don't but am now down to 5 and intend to decrease again in a couple of days. Hate taking pills of any kind, but do a lot of walking with my dog, which on the one hand keeps me moving and mobile, but on the other can put pressure on aching joints. Since taking the steroids my knees seem to be better - has anyone else had this experience?

  • Yes, my knee is better than it was, but pain not completely gone. Pred does reduce inflammation of all sorts, so it should help a little with the inflammation caused by arthritis at the same time it's working on the PMR.

  • How can you tell the difference between pain from predisolone withdrawal and a pmr flare?

  • DDKRM, not easy, but any pain that starts immediately following a reduction in dose and then eases during the following few days tends to be steroid withdrawal pain. whilst any pain that appears a few days after a reduction and continues building is usually the sign of increasing inflammation.

  • Thanks very much for that. It's definitely a flare. As always there's so much help and information on this forum.

  • hi, agree with Celtic [always seem to be saying that] think its too big a step. To get to 27.5mg like she suggests you could try cutting your 5mg pill if its the white uncoated variety before you get a supply of 2.5mg or 1mg from doctor. Or you could try 30mg one day, 25mg the next and so on...

    I always felt pretty rotten for a few days when I reduced at higher doses in 5mg steps, so its fairly normal I think. That's why I started the slower taper over a number of weeks rather than the "overnight" drop. Your body then seems to be able to cope better with the reduction - not so much of a shock to the system.

  • Hi Dobermanlover,

    With my prednisolone tablets (the plain white ones) it is possible to cut the 5mg pills in half. There is a line scored through the pill and I use either a knife or a pill cutter to get 2 x 2.5mg. Actually I have found the knife gives a better split than the pill cutter. If you can manage to persuade your G.P. to give you some 1mg tablets as well, then, combining these with your 5s and the half 5s, you can cover nearly all the variations in dose that you'll ever need.

    I hope that you feel better soon.

    Sandra

  • Your not a failure SAME thing happened to me 30to25 to much down to 27.5 and I was OK 10% rule worked for me I have all ways had white pred and a pill cutter . Also found upping fluid helped sometimes the headache can be dehydration . Good luck and don't be to hard on yourself

  • Thanks for that - how long had you been on 30 mg? I was only diagnosed with Pmr in May and after initial dose of 15 mg not very effective, it was put up to 30 mg just over 3 weeks ago. Maybe I haven't had time to stabilise enough to start reducing, but I know my doctor is very anti steroids.

  • With me it was GCA almost a year ago started on 40mg for6weeks then 35,for4weeks then 30for4 weeks then went 25 for 4days like you pain to much so back to 30 then down to 27·5 . Then down by 10% every couple of weeks on 4 this week .going from 30to20 was hard if your GP is anti steroids and won't slow down pester power works ie emergency appointment every day , asking for hospital referal . My GP is very good let's me control my own dose Good luck

  • Just a thought. Your initial diagnosis was PMR with a raised ESR. 15mgs didn't work and you felt better on 30mgs. But you had that sore scalp as well and I suggest you might be more PMR/GCA than plain PMR. These diseases are variants of one another and the sore scalp is very suspicious of GCA. Plus, you didn't get well on 15mgs, which again hints at GCA. Unfortunately GCA is the ugly, older sister and needs more steroid, has worse complications, and takes longer to get to low doses. See your GP - remind him/her of the sore scalp and go carefully. It doesn't matter all that much which one you've got - you must take enough steroid to be pain-free and protect your eyesight.

  • I think you have confused me with another sufferer as I have not had the misfortune to have a sore scalp. However as I was not responsive to 15 mg do worry that it might morph into Gca and want to avoid that at all costs. I know it is early days but so far have not had any unpleasant side effects taking steroids apart from slight dizziness for an hour or so after taking them. I just keep quiet during that time. Thank you for your concerns and yes I will pester my doctor - just hope my rheumy appointment turns up sooner rather than later (had a letter saying it could take up to 18 weeks!)

  • Hello there. I agree with other PMR sufferers. Our rheumatologists do love to reduce as fast as possible, but a slower reduction is usually better. We all know by now that Prednisolone is a very effective but extremely difficult drug. Side effects are rampant but they do work well on the pain, of course. I would suggest going down by one or two mg at a time and see how that works. Having been on a reducing dose of Pred. for several years, my rheumy recently prescribed moving down to just 1mg per day. All my pains returned! I'm back on 5mg now, and pain free. Hope you feel better soon.

    Good luck.

    Greenheath

  • You are right Dobermanlover. I sure am confused. Better up my steroids!

    Apologies.

  • Hi Dobermanlover,

    Sorry to learn of your problems. I was started on. 20mg, then moved up to 30mg after 6 days, as the pain was not initially controlled. I stayed at 30mg for 23 days before dropping to 25mg for 2 weeks, then 20mg. Am now down to 10mg, where I have stayed for 5 weeks so far. All without any flare at this stage, but am not counting any chickens!

    One thing I did have to do at the early stage in January 2015 was to take the preds between 2am and 4am to get through a painfree day. This was advised by people on this forum, and it was because the preds did not last a full 24 hours for me. They took approx 4 hours to kick in, then the pains came back after about another 12 hours or so.

    Not saying this would work for you, as we all react differently to PMR, but it may just be a consideration. Basically I decide, not my GP, when I am going to taper down. Only I know how I feel, and the knowledge I have gained from this forum has proved invaluable.

    Good luck! I can remember all too well the pain of having to get my arms behind my back when getting dressed etc etc etc!! You have my sympathy.

You may also like...